Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 23, 2018, 8:32 PM MDT for Logan County, Phillips County, Sedgwick County, Colorado. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2018, 8:32 PM MDT (02:32 UTC)
- Expired
- Jun 23, 2018, 9:30 PM MDT
- In force
- 58 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Logan County, CO, Phillips County, CO, Sedgwick County, CO
The radar
The Goodland radar (KGLD), 169 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 9:00 PM MDT | TSTM WND GST 60 | 4 E Marks Butte, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 3839 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955
WUUS55 KBOU 240232
SVRBOU
COC075-095-115-240330-
/O.NEW.KBOU.SV.W.0155.180624T0232Z-180624T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
832 PM MDT SAT JUN 23 2018
The National Weather Service in Denver Colorado has issued a
* Severe Thunderstorm Warning for...
Northeastern Logan County in northeastern Colorado...
Northern Phillips County in northeastern Colorado...
Sedgwick County in northeastern Colorado...
* Until 930 PM MDT.
* At 831 PM MDT, a severe thunderstorm was located 4 miles west of
Sedgwick, or 12 miles southwest of Chappell, moving southeast at 30
mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings. Hail damage to
vehicles is expected.
* Locations impacted include...
Holyoke, Julesburg, Haxtun, Fleming, Ovid, Sedgwick, Crook, Paoli,
Marks Butte, Amherst, Twin Buttes, Fairfield and Sixteen-Mile
Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4058 10289 4100 10285 4100 10205 4057 10205
TIME...MOT...LOC 0231Z 299DEG 25KT 4094 10261
HAIL...1.00IN
WIND...70MPH
$$
ENTREKIN2 follow-up statements
806
WWUS55 KBOU 240255
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
855 PM MDT SAT JUN 23 2018
COC075-240304-
/O.CAN.KBOU.SV.W.0155.000000T0000Z-180624T0330Z/
Logan CO-
855 PM MDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4068 10265 4100 10256 4100 10205 4057 10205
TIME...MOT...LOC 0254Z 309DEG 24KT 4083 10247
$$
COC095-115-240330-
/O.CON.KBOU.SV.W.0155.000000T0000Z-180624T0330Z/
Phillips CO-Sedgwick CO-
855 PM MDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MDT
FOR NORTHERN PHILLIPS AND SEDGWICK COUNTIES...
At 854 PM MDT, a severe thunderstorm was located over Marks Butte, or
15 miles southwest of Julesburg, moving southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings. Hail damage to vehicles is
expected.
Locations impacted include...
Julesburg, Ovid, Sedgwick, Amherst, Fairfield, Marks Butte and
Sixteen-Mile Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4068 10265 4100 10256 4100 10205 4057 10205
TIME...MOT...LOC 0254Z 309DEG 24KT 4083 10247
HAIL...1.00IN
WIND...70MPH
$$
ENTREKIN272
WWUS55 KBOU 240325
SVSBOU
Severe Weather Statement
National Weather Service Denver CO
925 PM MDT SAT JUN 23 2018
COC095-115-240335-
/O.EXP.KBOU.SV.W.0155.000000T0000Z-180624T0330Z/
Phillips CO-Sedgwick CO-
925 PM MDT SAT JUN 23 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PHILLIPS AND SEDGWICK
COUNTIES WILL EXPIRE AT 930 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible with this thunderstorm.
LAT...LON 4068 10265 4100 10256 4100 10205 4057 10205
TIME...MOT...LOC 0325Z 299DEG 25KT 4073 10224
$$
ENTREKINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 7:37 PM MDT, 55 minutes earlier.
Area forecast discussion, Jun 23, 7:37 PM MDT, 55 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 737 PM MDT Sat Jun 23 2018 .UPDATE... Issued at 724 PM MDT Sat Jun 23 2018 Severe weather threat has ended over Lincoln county for the evening. However, attention returns further north as cold front/outflow from storms north of Colorado border will effect Northern Colorado for the rest of the night. Cold front is about an hour ahead of earlier forecast as should be down into the Denver area between 03-04z this evening. As the front interacts with weak boundary from earlier convection and richer low level moisture, could see some stronger/marginal severe storms over the far northeast Corner where dewpoints have been rising into the lower 50s. Further west, showers have been developing in the mountains with the main threat of gusty winds up to 50 mph possible. Still a bit unclear on coverage of showers/storms further west towards the urban corridor as low level moisture has been more lacking. Expect some brief rain but gusty winds may be the main threat as mountain showers interact with frontal boundary this evening. Certainly looking at much cooler temperatures on Sunday along with scattered showers and storms but may be fighting the subsidence moving in during the afternoon. && .SHORT TERM...(This evening through Sunday) Issued at 223 PM MDT Sat Jun 23 2018 Little change to the forecast thinking. It is looking like a little less favorable environment for significant rainfall on Sunday. For the rest of the afternoon, current Palmer Divide convection will continue to redevelop for a while, then eventually shift eastward. Moisture transport will be increasing as southerly winds increase this evening, so this convection may persist and work north toward Akron and Fort Morgan this evening ahead of the front. Further west little or no convection is expected in the drier air ahead of the front. The cold front is still on track for late evening, with a little burst of wind for a couple hours behind it. Models are keeping showers and storms along and north of the front past midnight, and there still could be some strong storms generating on the front across northeastern Colorado into the early morning hours. While cell motions should be decent, there could be some short term anchoring/training due to the front, so there is still a bit of a heavy rain threat generally east and southeast of Fort Morgan in the late evening. For Sunday, there will be a dry slot aloft rotating across northeastern Colorado as the low spins to our north and northeast. There is a pocket of colder air/moisture/instability at low to mid levels that swings over in the morning to early afternoon, then there will be warming and drying in this layer that should shut off any showers. Shower activity will be very sensitive to the temperatures in the lowest two kilometers--at some point far enough northeast there should be a few hours of rain, but this may not extend too far back toward Denver which will have some moisture and weak instability. For these reasons I lowered PoPs across most of the area but not as much near the northern border. It also looks like it should be pretty cloudy most of the day and the forecast looked a little warm, so I lowered temps a couple of degrees. With the cooling aloft, it may be cold enough for some light snow above timberline but probably not much in the way of accumulation. .LONG TERM...(Sunday night through Saturday) Issued at 223 PM MDT Sat Jun 23 2018 By 00z Monday, the closed low will be over sern SD/nwrn NE. A drier west northwesterly flow aloft will be over the cwa with moderate qg descent in place. Mainly isolated showers or thunderstorms over the cwa will diminish Sunday evening, as the system continues to track east overnight. Monday and Monday night, a subsident northwesterly flow aloft wl be ovr the region with a ridge axis stretching from the Great Basin northward into ern MT. Very little QPF generated by the models in the aftn and evening. If anything does develop it will be confined to the higher terrain. Temperatures will climb back to normal Monday afternoon. A broad upper ridge will stretch across the southern U.S. Tuesday into Wednesday, with a weak wly flow aloft over the state. The models show some weak QPF over the higher terrain Wednesday, so will have a slight chc of thunderstorms there. The fire danger will start to creep up late in week as temperatures climb back above normal. Trouble spots wl be the high mountain valleys, Front Range Foothills and Palmer Divide. Saving grace initially may be a weaker flow alf and lack of thunderstorms which should help to minimize the danger to some degree. By the late in the the week, the ridge wl center itself ovr the sern U.S. and another trough moves into the Pacific Northwest. This will result in a stronger southwesterly and continued dry flow alf. The extended models differ slightly by the end of the week. The ECMWF keeps a weaker westerly flow alf ovr the state while the GFS is stronger and more southwesterly. Either way it will be hot and dry with highs generally the 90s. As the upper trough shifts into srn ID next weekend, there could be a chc of showers and thunderstorms and a little cooling by Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 724 PM MDT Sat Jun 23 2018 Have moved up the timing of frontal boundary between 03-04z at local terminals due to quick progress with front almost to Greeley at this time. Still expect scattered showers/storms developing behind the front but overall coverage still looks spotty and continue with a VCTS. Low confidence on stratus developing later tonight as some of the later model runs have backed off on the amount of low level moisture available. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Entrekin SHORT TERM...Gimmestad LONG TERM...Cooper AVIATION...Entrekin
Hazardous weather outlook, Jun 23, 10:59 AM MDT, 9 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1059 AM MDT Sat Jun 23 2018 COZ030>051-241700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1059 AM MDT Sat Jun 23 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Isolated thunderstorms will be possible late this afternoon across the higher terrain and over the Palmer Divide. For tonight there will be an increasing chance of showers and thunderstorms across the plains. A few storms could become severe this evening with hail to inch in diameter along with wind gusts to 60 mph. The most likely area would be east of a line from Fort Morgan to Limon. Locally heavy rain will also be possible in this area. Overnight in the mountains there will be a chance of showers and a few thunderstorms. .DAYS TWO THROUGH SEVEN...Sunday through Friday A storm system will continue to bring cooler temperatures and a good chance of showers and thunderstorms to the area Sunday into early Sunday evening. An upper level ridge will produce hot and mostly dry conditions through most of next week. Isolated high- based showers and thunderstorms will be possible mainly over the mountains on Monday, Wednesday and Thursday. High temperatures will climb back into the 90s Tuesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Cooper
In the hours before
Special weather statement, Jun 23, 3:55 PM MDT, 4 hours 37 minutes before
Special Weather Statement
National Weather Service Denver CO
355 PM MDT SAT JUN 23 2018
COZ041-232245-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
355 PM MDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELBERT COUNTY UNTIL 445
PM MDT...
At 355 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Calhan, or 34 miles west of Limon, moving east at 20
mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Simla.
LAT...LON 3913 10406 3913 10444 3921 10437 3915 10403
3913 10397 3895 10405
TIME...MOT...LOC 2155Z 290DEG 15KT 3913 10430
KRIEDERMANLocal storm report, Jun 23, 4:23 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
423 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 SSW BOYERO 38.80N 103.34W
06/23/2018 M1.50 INCH LINCOLN CO TRAINED SPOTTER
&&Special weather statement, Jun 23, 4:40 PM MDT, 3 hours 52 minutes before
Special Weather Statement National Weather Service Denver CO 440 PM MDT SAT JUN 23 2018 COZ041-047-232345- Elbert/Central and East Douglas Counties Above 6000 Feet CO- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 440 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT AND CENTRAL LINCOLN COUNTIES UNTIL 545 PM MDT... At 440 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northwest of Kutch, or 23 miles southwest of Limon, moving east at 25 mph. Nickel size hail will be possible with this storm. Locations impacted include... Kutch. A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3892 10406 3910 10405 3910 10347 3884 10349 TIME...MOT...LOC 2240Z 273DEG 23KT 3901 10396 KRIEDERMAN
Local storm report, Jun 23, 5:42 PM MDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
542 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM HAIL 5 NW KARVAL 38.78N 103.59W
06/23/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
&&Local storm report, Jun 23, 5:48 PM MDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
548 PM MDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 1 WNW KARVAL 38.73N 103.55W
06/23/2018 M1.00 INCH LINCOLN CO TRAINED SPOTTER
&&Special weather statement, Jun 23, 8:21 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Denver CO 821 PM MDT SAT JUN 23 2018 COZ048-050-051-240315- Phillips County CO-Sedgwick County CO-Logan County CO- 821 PM MDT SAT JUN 23 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LOGAN...PHILLIPS AND SEDGWICK COUNTIES UNTIL 915 PM MDT... At 821 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles west of Sedgwick, or 13 miles southwest of Chappell, moving southeast at 30 mph. Wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Holyoke, Julesburg, Haxtun, Fleming, Ovid, Sedgwick, Crook, Paoli, St Petersburg, Pleasant Valley, Marks Butte, Amherst, Highland Center, Twin Buttes, Fairfield and Sixteen-Mile Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. && LAT...LON 4044 10283 4098 10296 4100 10205 4045 10205 TIME...MOT...LOC 0221Z 301DEG 27KT 4094 10263 ENTREKIN
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:21 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 54 min |
| Jun 24, 12:03 AM MDT | Special Weather Statement | BOU | Morgan | 42 min |
| Jun 24, 12:44 AM MDT | Special Weather Statement | BOU | Washington | 46 min |
| Jun 24, 12:47 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 43 min |
| Jun 24, 1:19 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 41 min |
| Jun 24, 1:29 AM MDT | Severe Thunderstorm Warning | BOU | Washington | 31 min |
| Jun 24, 1:57 AM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 48 min |
| Jun 24, 2:01 AM MDT | Areal Flood Advisory | BOU | Washington | 3 hr |
| Jun 24, 12:01 PM MDT | Special Weather Statement | BOU | Broomfield | 44 min |
| Jun 24, 12:47 PM MDT | Special Weather Statement | BOU | Adams | 43 min |
| Jun 24, 2:38 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 52 min |
| Jun 24, 3:27 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 26 min |
| Jun 24, 4:01 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln | 59 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.